A 38-year-old man presented with a 2-week history of generalized itchy skin rash and oral soreness. On admission, there was high fever of 40°C. Blood biochemistry showed deranged renal function (Cr 312 μmol/L) and raised liver parenchymal enzymes (ALT 219 U/L, AST 127 U/L). There was also marked peripheral eosinophilia of 8.1 x 10^9/L. He had a past medical history of congenital hydrocephalus and epilepsy. Phenobarbital was started 4 weeks ago for better seizure control.
On examination, there was generalized maculopapular eruption with pustules over the face and upper chest. Facial edema and oral erosions were also noted. No blisters were detected and Nikolsky’s sign was negative. The eyes and external genitalia were uninvolved.
Drug hypersensitivity syndrome (DSH) is a distinct, severe idiosyncratic reaction associated with drug use. It is characterized by a triad of fever, rash and visceral involvement. Peripheral eosinophilia is usually present (90% of all cases). Mortality is high (up to 8-10%). Common offending agents include aromatic anti-convulsants and sulphur-containing drugs. Skin manifestations often present in the form of morbilliform eruption, erythroderma, acute generalized exanthematous pustulosis (AGEP), Stevens-Johnson syndrome and facial edema. The liver and kidneys are the most common visceral organs that may be involved resulting in hepatitis and interstitial nephritis.
Rapid recognition and discontinuation of the culprit drug is the key of clinical management. Systemic steroids are often required to promote organ recovery.
In our case, the patient was treated with a short course of pulsed intravenous methylprednisolone therapy, followed by a course of oral prednisolone of tapering dosage. The skin eruption resolved completely and the liver and renal function normalized in 4 weeks time.